Format

Send to

Choose Destination
See comment in PubMed Commons below
J Forensic Sci. 2001 Sep;46(5):1239-43.

Asphyxia due to angiotensin converting enzyme (ACE) inhibitor mediated angioedema of the tongue during the treatment of hypertensive heart disease.

Author information

1
Franklin County Coroner's Office, Columbus, OH 43201, USA.

Abstract

This report describes seven deaths caused by angioedema of the tongue related to angiotensin converting enzyme (ACE) inhibitors. These seven cases were received in our office between 1998 and 2000. In that time frame we performed approximately 2000 autopsies. The cases involved African-American men and women, aged 51 to 65 years, all of whom had been prescribed an ACE inhibitor for the treatment of hypertensive heart disease. In each case, the external examination revealed markedly swollen tongues. The autopsies confirmed massive tongue swelling due to angioedema, and some patients also had swelling of the lips, pharynx, and larynx. Toxicologic analyses on postmortem blood samples were negative for ethanol and drugs of abuse. Although oral and pharyngeal swelling related to angioedema is well known in the clinical literature, its fatal potential has rarely been described.

PMID:
11569573
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center